Minnesota, 2016

Winter Storm in Minnesota, December 16 to 17, 2016

December 16 to 17, 2016 · NWS MPX · 6 events in 6 counties and zones

A long duration snow storm that occurred from early Friday morning through Saturday morning, December 17th, produced mostly 3 to 6 inches of snow across southern Minnesota. A few bands of moderate snowfall during the late afternoon into Friday evening, produced isolated 6 to 7 inch amounts across southern Minnesota in a 12 hour period.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A long duration snow storm that occurred from early Friday morning through Saturday morning, December 17th, produced mostly 3 to 6 inches of snow across southern Minnesota. A few bands of moderate snowfall during the late afternoon into Friday evening, produced isolated 6 to 7 inch amounts across southern Minnesota in a 12 hour period. Snowfall amounts tapered off northward across central Minnesota, which received between 1 to 3 inches of snow. Only two areas received isolated 6 to 7 inches between Friday afternoon through early Saturday morning. One area was along the Iowa, Minnesota border where a consistent moderate snow band held for a few hours. Another band of moderate snow held across portions of east central Minnesota where locally 5 to 7 inches fell around the Twin Cities metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 16, 11:28 AM CST, 32 minutes earlier.

Area forecast discussion, Dec 16, 11:28 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1128 AM CST Fri Dec 16 2016

.SHORT TERM...(Today through Saturday)
Issued at 425 AM CST Fri Dec 16 2016

The main concern is obviously the system which will bring snow to
the region into Saturday, then attention turns toward the very
cold temperatures which will follow it. Overall, the forecast has
not changed significantly from what has been advertised for the
past couple of days. The only real change was an attempt to
tighten up the gradients in expected snowfall now that more high
resolution guidance is available. The area of light snow currently
over the area is being forced from some isentropic lift apparent
on the 285K surface, along with a bit of upper level divergence in
the right entrance region of a jet streak to our north. The RAP
analysis shows a nice compact upper level PV anomaly in
association with the jet streak. This feature will move east and a
bit north through the morning, with the area of snow generally
fading from southwest to northeast through early morning. We will
then await the main system moving in from the west. Model guidance
remains in good agreement on the evolution of things, with some
differences in intensity and timing of surface and upper level
features. However, these differences don't significantly impact
model QPF forecasts. The GFS is farther south than the other
deterministic models in its axis of heaviest precipitation, and
prefer the NAM, ECMWF, and various CAMs which are farther north.
QPF forecast is primarily based on a blend of the large scale
guidance, but with a generous helping of probability matched QPF
from the CAM guidance.

As mentioned, the precipitation currently over the area is
expected to shift northeast and generally weaken through early
morning. We will then await for precipitation to re-develop and
move in from the west during the mid to late morning hours.
Condensation pressure deficits on the 285K surface, which
initially increase behind the current wave, fall again between 15Z
and 18Z, with some modest isentropic ascent present. We should
also see upper level divergence increase by early afternoon as the
along stream gradient into the right entrance region of the upper
jet increases markedly. Forcing from that upper jet streak to our
north looks to persist into early evening, then the southern
portion of the area may get some upper divergence in association
with the left exit region of the southern jet streak that will
move by to our south during the evening hours. Frontogenetical
forcing with this system doesn't appear particularly intense, but
it is persistent, particularly in the 700-600 mb layer. Cross
sections normal to the thermal gradient show persistent
frontogenesis in that layer from west to east across the central
portion of the area for much of the period from late this morning
into Saturday morning. A look at the corresponding Fn vector
convergence suggests that we may see more than one embedded band
of heavier precipitation within the overall precipitation shield
through that time frame. In addition, cross-sections indicate
some areas of negative EPV above the frontogenetic zone throughout
the duration of the event. Theta-E lapse rates are mostly
positive in the areas of negative EPV, suggesting any instability
is mainly symmetric, which would typically favor slightly wider
and less intense banded structures associated with the elevated
instability. However, the presence of instability within the zone
of lift will certainly help to enhance things.

Snow ratios continue to be a key player for this event, and will
ultimately determine whether some areas see closer to 6 or closer
to 10 inches of snow. Given forecast soundings which continue to
show a deep dendritic growth layer for much of the event, along
with the cold airmass and fairly light winds during the period of
heaviest snowfall (which looks to be this afternoon and evening),
it still appears we will have ratios of 15-20 to 1 for most of the
area for much of the event. Ratios look to be a bit lower over the
south, and higher across the north. The better forcing should
begin to wane after 06Z tonight from west to east. However, as
cold air works in, we should see at least some snow persist into a
good part of the day on Saturday as the uplift of isentropic
surfaces more than offsets the downglide along them (think of it
as someone walking down and up-escalator more slowly than it is
going up). Winds will start to increase on Saturday around the
time snow is ending or tapering off to flurries. At this point,
winds look brisk, but not too intense, so should mainly be a
drifting vs blowing snow issue, although some blowing snow will
likely occur in exposed areas. The main impact from the winds,
together with the falling temperatures, will be very cold wind
chill values. These should get down into the 30 to 35 below zero
range across the west during the afternoon, then to around 45
below in those areas Saturday night. Wind chills won't be quite as
low as you head east, but still look to get into warning criteria
Saturday night into Sunday morning over all but the far eastern
forecast area. So, for most of the area, we'll see the Winter
Storm Warnings and Winter Weather Advisories transition into Wind
Chill Warnings Saturday afternoon or evening. For now, will not
issue a Wind Chill headline for the far east, but that area will
likely need at least a Wind Chill Advisory for a portion of
Saturday night into Sunday.

.LONG TERM...(Saturday Night through Thursday)
Issued at 425 AM CST Fri Dec 16 2016

Near record cold is expected Sunday morning as an Arctic airmass
pours into Minnesota and Wisconsin Saturday night following the
snow. Temperatures climb back up near normal by midweek. There are a
couple shots at light snow Tue-Wed, but overall, MN/WI will see
little precipitation next week.

The temperatures in central Saskatchewan and Manitoba offer a
glimpse of what's on tap for MN/WI SAT-SUN. Readings this morning
are -15F to -25F even though those locations aren't directly under
the surface high and also have a 10kt wind in many places. As has
been mentioned in previous discussions, this will be the coldest air
mass we've felt locally since January 2014. Even the core of the
Twin Cities metro will likely be very near or colder than -20F -
that's been a hard number to attain over the past couple decades. A
Wind Chill Warning has been issued for much of the area - the wind
chills won't be quite as extreme in west central WI. By Monday
morning, the center of the 1040-1045mb surface high will be over the
Ohio Valley and southwest flow will advect warmer air across the
Upper Mississippi River Valley and gradually bring temperatures out
of the ice box. A short wave embedded in the northern stream of the
Polar Jet will pass across northern MN on Tuesday - likely bringing
a couple inches of snow near the US/Canadian border. Locally, there
could be an uptick in the amount of cloud cover, but the depth of
moisture and lack of forcing suggest we'll be dry in southern MN and
in western WI at this point. There is a better chance for snow on
Wednesday with another shortwave moving through the region. The
GFS/ECMWF have a 6-12hr period of 850-600mb FGEN and there is even a
weak surface trough moving through the area. We will need to
increase the chance for snow if this signal continues to show itself
over the coming days. More zonal flow will keep temperatures near
normal through next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1120 AM CST Fri Dec 16 2016

Timing of the heaviest snowfall remains the main aviation concern
in the next 6 hours. Areal coverage of snow has dynamically
increased in the last hour across South Dakota, with web cams in
western Minnesota already showing the snow falling. Conditions
will deteriorate rapidly in the next 2-3 hours with moderate to
heavy snow almost likely for a broad area across southern
Minnesota after 21z. The snowfall rates will likely remain
locally moderate through the evening before tapering off from west
to east toward midnight. Wind speeds will increase this evening
leading to areas of blowing snow. Conditions will likely not
improve until after 18z Saturday.

KMSP...

Timing of the moderate to locally heavy snowfall, with rates as
highs as 1/2 to 1 inch per hour, remain on track after 21z.
Visibilities will drop in the next hour or two, with IFR
conditions likely by 19-20Z. The main concern after 00z is timing
of when the higher snowfall rates decrease. Based on the how
widespread the snow remains across Nebraska/South Dakota, I would
believe the rates will remain in the 1/2" an hour rate during the
evening rush. After the evening rush and through Saturday morning,
snowfall rates will rapidly decrease but blowing snow will become
a problem. An AWW will likely be issue this afternoon once timing
of the heaviest snowfall rates become known.

/OUTLOOK FOR KMSP/

Sat Evening...VFR after 00z. Wind NW 5-10 kts.
Sun...VFR. Light SW winds.
Mon...VFR. Wind SW 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 PM CST Saturday for WIZ014>016-
     023>028.

     Wind Chill Warning from 6 PM Saturday to noon CST Sunday for
     WIZ014-023-024.

MN...Winter Storm Warning until 6 PM CST Saturday for MNZ050>053-
     059>063-066>070-074>078-082>085-091>093.

     Wind Chill Warning from 6 PM Saturday to noon CST Sunday for
     MNZ043>045-050>053-059>063-066>070-074>078-082>085-091>093.

     Winter Weather Advisory until noon CST Saturday for MNZ041-042.

     Wind Chill Warning from noon Saturday to noon CST Sunday for
     MNZ041-042-047>049-054>058-064-065-073.

     Winter Storm Warning until noon CST Saturday for MNZ047>049-
     054>058-064-065-073.

     Winter Weather Advisory until 6 PM CST Saturday for MNZ043>045.

&&

SHORT TERM...
LONG TERM...CLF
AVIATION...JLT
Hazardous weather outlook, Dec 16, 4:44 AM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 AM CST FRI DEC 16 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171300-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
444 AM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL LIGHT SNOW EARLY THIS MORNING WILL GIVE WAY TO MORE
WIDESPREAD AND STEADIER SNOW BY EARLY AFTERNOON. SNOW WILL
CONTINUE THROUGH TONIGHT AND MAY BE HEAVY AT TIMES DURING THE
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL TAPER OFF FROM WEST TO EAST ON SATURDAY... WITH TOTAL
SNOWFALL ACCUMULATIONS RANGING FROM 4 TO 10 INCHES. THE HIGHEST
AMOUNTS WILL GENERALLY BE ALONG AND SOUTH OF A LINE FROM
APPLETON... TO LITCHFIELD... THROUGH THE TWIN CITIES TO EAU
CLAIRE. BITTERLY COLD WIND CHILL VALUES WILL WORK INTO THE AREA
SATURDAY AFTERNOON AND PERSIST INTO SUNDAY... WITH READINGS
RANGING FROM 25 TO 45 BELOW ZERO. THE COLDEST VALUES WILL BE
ACROSS WEST CENTRAL AND SOUTH CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Dec 16, 6:44 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 AM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             MAPLE PLAIN             45.01N 93.66W
12/16/2016  M1.0 INCH        HENNEPIN           MN   TRAINED SPOTTER

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Dec 16, 6:48 AM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
648 AM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 AM     SNOW             LINDSTROM               45.39N 92.84W
12/16/2016  M0.5 INCH        CHISAGO            MN   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

0630 AM     SNOW             MAPLE PLAIN             45.01N 93.66W
12/16/2016  M1.0 INCH        HENNEPIN           MN   TRAINED SPOTTER

            .

0613 AM     SNOW             5 SW FOLEY              45.61N 93.98W
12/16/2016  M1.0 INCH        BENTON             MN   PUBLIC

            .

0600 AM     SNOW             6 E ST. CLOUD           45.54N 94.05W
12/16/2016  M0.7 INCH        SHERBURNE          MN   ASOS

            . THE REPORTED OBSERVER LOCATION WAS ST.
            CLOUD AIRPORT.

0600 AM     SNOW             3 E RICHFIELD           44.88N 93.22W
12/16/2016  M0.6 INCH        HENNEPIN           MN   OFFICIAL NWS OBS

            . THE REPORTED OBSERVER LOCATION WAS
            MINNEAPOLIS ST. PAUL AIRPORT.

0600 AM     SNOW             KIMBALL                 45.31N 94.30W
12/16/2016  M0.6 INCH        STEARNS            MN   CO-OP OBSERVER

            .

0600 AM     SNOW             CHANHASSEN              44.86N 93.56W
12/16/2016  M0.6 INCH        CARVER             MN   OFFICIAL NWS OBS

            OBSERVED AT THE NWS.

0540 AM     SNOW             3 SSW ALTOONA           44.77N 91.46W
12/16/2016  M0.3 INCH        EAU CLAIRE         WI   PUBLIC

            REPORTED AT WQOW TV IN EAU CLAIRE.

0530 AM     SNOW             NORTH MANKATO           44.18N 94.03W
12/16/2016  M2.0 INCH        NICOLLET           MN   TRAINED SPOTTER

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Dec 16, 6:55 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
655 AM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             2 W PRIOR LAKE          44.73N 93.47W
12/16/2016  M0.5 INCH        SCOTT              MN   NWS EMPLOYEE

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Dec 16, 7:46 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
746 AM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 AM     SNOW             MANKATO                 44.17N 93.99W
12/16/2016  M1.0 INCH        BLUE EARTH         MN   BROADCAST MEDIA

            MEASURED AT PERSONAL RESIDENCE. .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Dec 16, 9:37 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
937 AM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             ELK MOUND               44.88N 91.69W
12/16/2016  M0.5 INCH        DUNN               WI   PUBLIC

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Dec 16, 10:20 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1020 AM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             PRINCETON               45.57N 93.59W
12/16/2016  M1.5 INCH        MILLE LACS         MN   PUBLIC

            .

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Martin

When
December 16, 12:00 PM CST to December 17, 6:00 AM CST
Where
Martin forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

A few observations across Martin County measured between 6 to 7 inches in a 12 hour period between 12 pm and 12 am.

Winter Storm, Faribault

When
December 16, 12:00 PM CST to December 17, 6:00 AM CST
Where
Faribault forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

A few observations across Faribault County measured between 6 to 7 inches in a 12 hour period between 12 pm and 12 am.

Winter Storm, Carver

When
December 16, 3:00 PM CST to December 17, 6:00 AM CST
Where
Carver forecast zone
Reported by
Trained Spotter
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Several observations across Carver County measured between 5 to 7 inches in a 12 hour period between 6 pm and 6 am.

Winter Storm, Dakota

When
December 16, 3:00 PM CST to December 17, 7:00 AM CST
Where
Dakota forecast zone
Reported by
Trained Spotter
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Several observations across Dakota County measured between 5 to 7 inches in a 12 hour period between 6 pm and 6 am.

Winter Storm, Hennepin

When
December 16, 4:00 PM CST to December 17, 7:00 AM CST
Where
Hennepin forecast zone
Reported by
Trained Spotter
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Several observations across Hennepin County measured between 5 to 7 inches in a 12 hour period between 6 pm and 6 am.

Winter Storm, Ramsey

When
December 16, 4:00 PM CST to December 17, 7:00 AM CST
Where
Ramsey forecast zone
Reported by
Trained Spotter
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Several observations across Ramsey County measured between 5 to 7 inches in a 12 hour period between 6 pm and 6 am.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662661, 662662, 662656, 662657, 662658, 662659.